Unilateral optic neuropathy associated with sildenafil intake

Authors

  • Nicolai Gruhn,

    1. Department of Ophthalmology, Rigshospitalet, Copenhagen, Denmark
    Search for more papers by this author
  • Hans C. Fledelius

    Corresponding author
    1. Department of Ophthalmology, Rigshospitalet, Copenhagen, Denmark
      Hans C Fledelius
      University Eye Department E 2061
      Rigshospitalet
      Blegdamsvej 9
      DK-2100 Copenhagen Ø
      Denmark
      Tel: + 45 35 45 33 10
      Fax: + 45 35 45 22 98
      Email: rh03217@rh.dk
    Search for more papers by this author

Hans C Fledelius
University Eye Department E 2061
Rigshospitalet
Blegdamsvej 9
DK-2100 Copenhagen Ø
Denmark
Tel: + 45 35 45 33 10
Fax: + 45 35 45 22 98
Email: rh03217@rh.dk

Editor,

Sildenafil citrate (Viagra) is prescribed for erectile dysfunction. It inhibits the enzyme phosphodiesterase type 5 and is generally considered to be well tolerated. Patients taking nitrates for coronary heart disease are warned against the possibility of a potential drop in blood pressure (Cheitlin et al. 1999; Pomeranz et al. 2002). With regard to significant ocular adverse effects, sildenafil-associated non-arteritic anterior ischaemic optic neuropathy (NAION) has been reported in five men aged 42–69 years (Pomeranz et al. 2002); the authors later added 10 new cases in a poster presentation. A case of retinal branch arteriolar embolic occlusion has also been published (Bertolucci et al. 2003).

We recently observed what appears to be the first acknowledged case of non-arteritic anterior ischaemic optic neuropathy in Scandinavia.

An otherwise healthy, 69-year-old Danish man had occasionally used both sildenafil (Viagra) and apomorphin (Uprima) for erectile dysfunction. In the afternoon of April 1st 2003 he took 50 mg sildenafil. Half a day prior to the intake he had experienced a vague right eye visual disturbance. The following morning his inferior visual field of the right eye felt wrong. He was referred on day 3 with what appeared to be a choked disc in that eye (Fig. 1). Blood pressure was 127/79, and an electrocardiogram and emergency CT scan of the brain were normal. The erythrocyte sedimentation rate (ESR) was 2 mm/hour and there were no symptoms of giant cell arteritis.

Figure 1.

The appearance of the optic disc of the diseased eye, on day 3 (top) and after 3 months (at bottom).

The subject presented with visual acuity of 1.0 in both eyes for distance and Ishihara's isochromatic plates were well read. Tangent screen for white object 3/1000 mm testing confirmed a right eye inferior altitudinal visual field defect. This remained a permanent feature for the small object (I,4e) at subsequent kinetic Goldmann perimetries taken over the next 6 months, whereas the bigger standard object (IV,4e) was perceived, although dimmed. Fig. 2 shows static perimetry (Octopus DG2) after 9 months.

Figure 2.

Octopus DG2 automated static perimetry showing the right eye inferior visual field loss after 9 months.

Eight weeks after the incident the optic disc in the right eye again looked normal. The left eye was normal throughout. Intraocular pressure levels were at 13 mmHg. Laboratory tests excluded diabetes, sarcoidosis, blood dyscrasias and coagulopathies. Syphilis screening tests (STS), antinuclear antibody (ANA) and antinuclear cytoplasmatic antibody (ANCA) tests were all negative, and ultrasound Doppler showed normal carotid arteries. The patient has had no subsequent experience with the drug.

Our patient woke up in the morning with inferiorly located visual complaints in his right eye, 18 hours after taking 50 mg sildenafil. This was regarded as a NAION-type reaction, typically manifesting after a presumed nocturnal drop in blood pressure. Our patient was physically fit. He was not taking nitrates or any other medication, and the indication for taking sildenafil appeared to be his only ischaemic manifestation.

Two clinical points deserve further comment. Firstly, the subject's vague visual prodromes may well be interpreted as ischaemic. Initially, however, the papilloedema was not typically pale but appeared slightly ‘choked’. Ophthalmoscopically, we have had similar initial experiences with previous patients in whom NAION became manifest (Fledelius 1999a, 1999b).

We cannot prove a causal relationship between the intake of the drug and the observed optic disc disorder, but it fits into the pattern drawn from occasional US patients (Pomeranz et al. 2002). Discussing this article, Gandhi (2003) emphasized the possible role of a drop in optic nerve head haemodynamics after vasodilator therapy, but also admitted that the pathophysiology in NAION is still poorly understood. Following this cautious line of thought, we might, alternatively, merely be observing ischaemic optic nerve events that appear by chance in a rapidly growing group of patients of senior age who use this particular drug and often also have other ischaemic stigmata.

Ancillary